Alert archive / Virginia / Tornado Warnings in 2007

Tornado Warning 14, NWS Baltimore/Washington

August 9, 2007Albemarle County, Virginia

NWS Baltimore/Washington issued this tornado warning at Aug 9, 2007, 5:04 PM EDT for Albemarle County, Virginia. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2007, 5:04 PM EDT (21:04 UTC)
Expired
Aug 9, 2007, 5:24 PM EDT
In force
20 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Albemarle County, VA

The radar

The Sterling radar (KLWX), 125 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 5:15 PM EDTTSTM WND DMGCismont, VATREES DOWN AT GORDONSVILLE ROAD AND CISMONT ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2007-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 547 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2007-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
547 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1213 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KLWX 092105
TORLWX
VAC003-092130-
/O.NEW.KLWX.TO.W.0014.070809T2104Z-070809T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
504 PM EDT THU AUG 9 2007

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* TORNADO WARNING FOR...
  ALBEMARLE COUNTY IN CENTRAL VIRGINIA

* UNTIL 530 PM EDT

* AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH STRONG ROTATION NEAR CISMONT...MOVING
  SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COBHAM...

IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW IF NO
UNDERGROUND SHELTER IS AVAILABLE MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE
SUBSTANTIAL SHELTER. AVOID WINDOWS

LAT...LON 3810 7833 3804 7838 3800 7831 3808 7825

$$
STRONG
2 follow-up statements
000 
WWUS51 KLWX 092112
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
512 PM EDT THU AUG 9 2007

VAC003-092130-
/O.CON.KLWX.TO.W.0014.000000T0000Z-070809T2130Z/
ALBEMARLE VA-
512 PM EDT THU AUG 9 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR ALBEMARLE
COUNTY...

AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED OVER CAMPBELL...MOVING
SOUTHEAST AT 15 MPH.

LAT...LON 3810 7833 3804 7838 3800 7831 3808 7825

$$
STRONG
000 
WWUS51 KLWX 092124
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
524 PM EDT THU AUG 9 2007

VAC003-092134-
/O.CAN.KLWX.TO.W.0014.000000T0000Z-070809T2130Z/
ALBEMARLE VA-
524 PM EDT THU AUG 9 2007

...THE TORNADO WARNING FOR ALBEMARLE COUNTY IS CANCELLED...

THE STORM HAS MOVED OUT OF THE COUNTY.

LAT...LON 3810 7833 3804 7838 3800 7831 3808 7825

$$
STRONG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Aug 9, 2:45 PM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 9, 2:45 PM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
245 PM EDT THU AUG 9 2007

.SYNOPSIS...
A COLD FRONT WILL APPROACH THE AREA LATE TODAY AND TRACK EAST OF
THE REGION BY LATE FRIDAY. HIGH PRESSURE WILL BUILD OVER THE AREA
FOR THE WEEKEND. ANOTHER COLD FRONT WILL TRACK ACROSS THE AREA LATE
MONDAY INTO TUESDAY. HIGH PRESSURE WILL RETURN FOR MID WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...CAVEAT - WE ARE WORKING W/ A MINIMAL
SUMMER STAFF TDA...AND HV BEEN SPENDING THE BULK OF OUR DAY DEALING
W/ PTNL SVR WX ISSUES. NOT A LOT OF TIME HAS BEEN SPENT LOOKING AT
MDLS/CONTEMPLATING...SO MUCH OF THE AFTN PCKG WL BE A REISSUE OF THE
PRVS SHIFTS WORK.

WE HV BEEN IN DSCN W/ SPC REGARDING THE WTCH IN EFFECT TIL 20Z. THE
AREA OF TSTMS RESPONSIBLE FOR THIS WTCH IS MOVG E OF THE CWA...AND
AM PLANNING TO DROP THAT WTCH ERLY. THERE IS ANOTHER AREA OF STORMS OVR
WRN PA MOVG ESE...WHICH WL BE WATCHED AND COULD LEAD TO ANOTHER WTCH
IN THE COMING HRS.

BNDRY CONTS ACROSS THE CENTRAL PART OF THE CWA..WITH BULK OF CNVCTN
FIRING ON THE N SIDE OF IT. WL NOT BE SURPRISED TO SEE TSTMS/RASH
DVLPG DURG THE OVRNGT. IN SPITE OF A FALL IN TEMPS DURG ERLY AFTN
HRS..BLV MID ATLC IS IN STORE FOR ANOTHER WARM NGT...W/ TEMPS IN 70S
E OF THE HIGHLANDS.

&&

.SHORT TERM /FRIDAY/...MDLS SEEM IN AGREEMENT THAT A LOW WL FORM ON
THE BNDRY ERLY FRI AND TRACK E...DRAGGING MORE STABLE AIR INTO THE
RGN. WL RMV POPS IN THE W FOR THE AFTN HRS...AND PERHAPS THAT CAN BE
REDUCED FURTHER BY LATER SHIFTS. ALTHO NOT THE WARMTH OF WED..IT WL
STILL BE QUITE WARM..W/ TEMPS U80S/L90S MOST LOCALES.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...SUB TROP RDG LOOKS TO
MIGRATE OVER THE 4 CRNR RGN NEXT WEEK...CAUSING SOME WK UPR TROFFING
IN THE ERN U.S. TEMPS STILL 85-90 FOR HIGHS. PERHAPS ANOTHER WV TO
BRING SOME PCPN TOWARDS THE END OF NEXT WK? BUT NO DROUGHT BUSTER IN
SIGHT.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...

TERMINALS WL NEED TO CONT TO BE MONITORED FOR TSTMS RMDR OF AFTN
THRU FRI MRNG.

&&

.MARINE...TSTMS XPCTD IN WATERS THRU EVE HRS...PSBLY OVRNGT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

ALL PRODUCTS - WOODY
Hazardous weather outlook, Aug 9, 3:13 PM EDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
313 PM EDT THU AUG 9 2007

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-101515-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
313 PM EDT THU AUG 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CURRENTLY THERE ARE THUNDERSTORMS OVER CENTRAL VIRGINIA MOVING
INTO LOWER SOUTHERN MARYLAND. THERE ARE ADDITIONAL THUNDERSTORMS
OVER WESTERN PENNSYLVANIA MOVING SOUTHEAST.

VERY HEAVY RAINFALL AND DAMAGING WINDS ARE THE MAIN THREATS WITH
THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL MOVE INTO THE CHESAPEAKE BAY FRIDAY AND TRIGGER
THUNDERSTORMS. A FEW STORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Aug 9, 3:22 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
322 PM EDT THU AUG 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     HAIL             DUMFRIES                38.57N 77.33W
08/09/2007  E0.75 INCH       PRINCE WILLIAM     VA   UNKNOWN

            PENNY HAIL REPORTED IN DUMFRIES.

&&

SAR
Special weather statement, Aug 9, 3:40 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
340 PM EDT THU AUG 9 2007

VAZ057-092015-
KING GEORGE VA-
340 PM EDT THU AUG 9 2007

...STRONG THUNDERSTORMS TO AFFECT KING GEORGE COUNTY...

AT 340 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
NORTH OF FAIRVIEW BEACH...MOVING SOUTHEAST AT 15 MPH.

THE COMMUNITIES OF WEEDONVILLE...KING GEORGE...BERTHAVILLE AND NINDE
WILL BE AFFECTED BY THIS STORM.

EXPECT VERY HEAVY DOWNPOURS...WIND GUSTS TO 45 MPH AND POSSIBLY HAIL
WITH THIS STORM.

RDH
Local storm report, Aug 9, 3:45 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
345 PM EDT THU AUG 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     TSTM WND DMG     MECHANICSVILLE          38.43N 76.73W
08/09/2007                   ST. MARYS          MD   EMERGENCY MNGR

            TREES DOWN ON BAPTIST CHURCH ROAD IN MECHANICSVILLE

&&

SAR
Special weather statement, Aug 9, 4:11 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
411 PM EDT THU AUG 9 2007

VAZ055-056-092045-
STAFFORD VA-SPOTSYLVANIA VA-
411 PM EDT THU AUG 9 2007

...STRONG THUNDERSTORM TO AFFECT THE FREDERICKSBURG AREA...

AT 4:10 PM... A STRONG THUNDERSTORM WAS 4 MILES SOUTH OF HOLLY
CORNER... AND JUST WEST OF THE CITY OF FREDERICKSBURG... MOVING EAST
AT 10 MPH.

THE COMMUNITIES OF FREDERICKSBURG... SPRING VALLEY... FALMOUTH...
BROOKFIELD... LEELAND... AND STONES CORNER WILL BE AFFECTED BY THIS
STORM. WIND GUSTS UP TO 40 MPH... FREQUENT LIGHTNING... PEA SIZED
HAIL... AND HEAVY RAIN ARE ALL POSSIBLE IN THE LISTED AREA.

STRONG
Special weather statement, Aug 9, 4:18 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
418 PM EDT THU AUG 9 2007

VAZ057-092045-
KING GEORGE VA-
418 PM EDT THU AUG 9 2007

...STRONG THUNDERSTORMS TO AFFECT SOUTHEAST KING GEORGE COUNTY...

AT 418 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ROLLINS FORK...MOVING EAST AT 5 MPH.

SHILOH AND THE COMMUNITIES IN SOUTHEAST KING GEORGE COUNTY WILL BE
AFFECTED BY THIS STORM. WIND GUSTS UP TO 40 MPH... FREQUENT
LIGHTNING... AND PEA SIZED HAIL ARE ALL POSSIBLE IN THE LISTED
AREA.

STRONG
Special weather statement, Aug 9, 4:23 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
423 PM EDT THU AUG 9 2007

VAZ037-050-092100-
ORANGE VA-ALBEMARLE VA-
423 PM EDT THU AUG 9 2007

...STRONG THUNDERSTORMS TO AFFECT ORANGE AND ALBEMARLE COUNTIES...

AT 423 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTH OF BARBOURSVILLE...MOVING EAST AT 10 MPH.

THE COMMUNITY OF GORDONSVILLE AND SURROUNDING AREA WILL LIKELY BE
AFFECTED BY THIS STORM. WIND GUSTS UP TO 40 MPH... FREQUENT
LIGHTNING... AND PEA SIZED HAIL ARE ALL POSSIBLE IN THE LISTED AREA.

STRONG

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 12:16 PM EDTSpecial Marine WarningLWX119 min
Aug 9, 12:53 PM EDTSpecial Marine WarningLWX86 min
Aug 9, 1:19 PM EDTSevere Thunderstorm WarningLWXRappahannock41 min
Aug 9, 1:47 PM EDTSpecial Marine WarningLWX118 min
Aug 9, 1:47 PM EDTSevere Thunderstorm WarningLWXPage43 min
Aug 9, 2:12 PM EDTSevere Thunderstorm WarningLWXPrince William48 min
Aug 9, 2:28 PM EDTSevere Thunderstorm WarningLWXRockingham35 min
Aug 9, 2:53 PM EDTSevere Thunderstorm WarningLWXStafford67 min
Aug 9, 3:02 PM EDTSevere Thunderstorm WarningLWXPrince William28 min
Aug 9, 3:07 PM EDTSpecial Marine WarningLWX95 min
Aug 9, 4:26 PM EDTSevere Thunderstorm WarningLWXAlbemarle49 min
Aug 9, 7:01 PM EDTSpecial Marine WarningLWX102 min

Nearby

Tornado Warnings in Virginia, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.